Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Goodland, KS

July 3, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2001, 6:16 PM CDT for Thomas County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 6:16 PM CDT (23:16 UTC)
Expired
Jul 3, 2001, 7:15 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 032316
SVRGLD

KSC193-040015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 715 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF LEVANT...OR ABOUT 7 MILES
  NORTHWEST OF COLBY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLBY AT 640 PM CDT
  GEM AT 655 PM CDT
  HALFORD...REXFORD AT 710 PM CDT
  MINGO AT 715 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG ANDO DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

$$

LAT...LON 3956 10137 3916 10137 3916 10076 3955 10075

VPAPOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:36 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 3:36 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT TUE JUL 3 2001

FORECAST CONCERNS WL BE CHC OF TSRA NEXT TWO NIGHTS ALONG WITH MAX
TEMPS NEXT TWO DAYS.

SFC FRONT APPEARS TO HAVE PUSHED SOUTH OF MCK...AND IS NOW ALONG
KS/NE BORDER WITH LAPS SHOWG GOOD MSTR/THETA E CONV THERE AND TO THE
WEST OF THE CWFA. ONCE AGAIN TSRA HAS DEVELOPED FM SE WY/NE CO INTO
WRN NE. A PREFRONTAL TROF WHICH PUSHED THROUGH EARLIER TDY IS DRAPED
ACROSS SRN CWFA WITH WEAK MSTR CONV INDICATED ALONG IT. SOME TCU HAS
DVLPED THERE AS WELL. SATL INDICATES S/W MOVG IN FROM WY. BASED ON
INITIAL ANALYSIS...TRENDS/RECENT PERFORMANCE...AND SATL...WL PREFER
THE ETA OVERALL WITH A LTL AVN BLENDED IN.

FOR TON...BY 12Z ETA/AVN PUSH FRONT THROUGH AT LEAST NRN TWO THIRDS
OF CWFA. MODELS BRING WY S/W INTO CWFA. MODELS WERE STRONGER WITH
THIS FEATURE LAST NIGHT. TDYS RUN SEEMS TO WASH IT OUT/WEAKEN WHICH
I AM NOT SURE ABT. LAST NIGHT TSRA THAT DVLPED TO THE NW OF CWFA
WEAKENED AND DIED SHORTLY AFT GETTING IN NW KS AS THE ETA K-F INDICATED.
TONIGHT ETA K-F SAYS TSRA WL DEVELOP/MOVE OVR CWFA WITH BEST CHC
ALONG KS/NEB STATE LINE. WL HAVE HIEST POPS NORTH WITH BEST
MSTR/LIFT/CONV AND LEAST IN THE SW PTN WHERE LESS LIFT/MSTR RESIDE.

FOR WED/WED NIGHT...SUBSIDENCE/SUNNY SKIES TO PREVAIL MOST OF THE
DAY AS THE FRONT LIFTS NORTH...AND WL BE NORTH OF CWFA BY 00Z. ETA
LOOKS A LTL WARM WITH AVN THE COOLEST. WL TEND TO GO ABV NGM MOS AND
BLO ETA 2M/85H PROGS. SE WINDS DEVELOP AND MSTR THROUGH MID LVLS
INCREASES. MUCH STRONGER S/W PROGGED TO COME INTO CWFA DURG THE
NIGHT AS FRONT CRASHES THROUGH ENTIRE CWFA. BEST PARAMETERS FOR TSRA
WL AGAIN BE ALONG NRN CWFA AND LEAST DOWN IN SW WHERE 70H TEMPS ARE
HIEST.

FOR THU/THU NIGHT...AGAIN WL HAVE SUBSIDENCE/SUNNY SKIES BUT WL HAVE
ELY/UPSLOPE WINDS. WL COOL TEMPS AND WL FOLLOW THE SAME TREND AS DID
FOR WED. INITIAL COORD HAD NOTHING IN FOR THU NIGHT. HWVR...BLV
ENOUGH RESIDUAL MSTR PLUS UPSLOPE WINDS TO WARRANT THE MENTION OF
SLGT CHC IN THE WRN CWFA FOR THAT TIME EVEN THOUGH 50H RIDGE STARTS
BLDG IN. IN THIS SAME SCENARIO A FEW DAYS...MODELS UNDERDID THE TSRA
POTENTIAL.

FOR THE EXTENDED...MODELS HAVG A LTL TROUBLE WITH WRN CONUS RDG THIS
MRNG. THE MRF WAS THE WORST OF THE MODELS. IT HAD THE 50H HEIGHTS TO
HIGH OVER WRN HALF OF CONUS...AND ESPECIALLY HAD THE ERN/SRN SECIONS
OF THE RDG TOO STRONG. ALSO MODELS WERE NOT QUITE FAR ENOUGH WEST
WITH THE RDG LINE. THE ECMWF/UKMET/AVN DID THE BEST WITH THE UKMET
BEING THE WINNER. DESPITE THIS...MODEL SOLNS ARE NOT THAT DIFFERENT.
SOLNS ARE SIMILAR TO PREVIOUS RUN...AND TRENDS OF EACH MODEL TO
THEIR OWN PREVIOUS RUNS ARE SIMILAR.

MODELS ARE A LTL SLOWER/FURTHER WEST IN THEIR PROGRESSION OF
FEATURES. WHEN MODELS SAG THE RDG FURTHER SOUTH...THEY ARE A LTL
FURTHER SOUTH THAN BEFORE WHICH IF CORRECT WL DEFINITELY IMPROVE
PCPN CHANCES. BASED ON TRENDS FM PREVIOUS RUN AND SATL SHOWG A
RATHER AMPLIFIED/SLOW MOVING PATTERN FM CNTRL PAC INTO CNTRL CONUS...
LIKE THE SOLNS THAT ARE SLOWER/FURTHER WEST. THIS WOULD BE THE
AVN/UKMET. THIS MEANS CONTG THE CHC OF TSRA AND SLIGHTLY TO MUCH ABV
NORMAL TEMPS THROUGH THE PERIOD.

.GLD...NONE.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:57 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.